Virginia, 2021

Damaging Winds in Virginia, August 14, 2021

August 14, 2021 · NWS MRX · 3 events in 2 counties and zones

Typical summer afternoon thunderstorms affected southwest Virginia, but a few strengthened and produced damaging wind gusts that blew down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Typical summer afternoon thunderstorms affected southwest Virginia, but a few strengthened and produced damaging wind gusts that blew down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 6:21 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 14, 6:21 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
721 PM EDT Sat Aug 14 2021

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...

Key Messages:

1. Diurnally driven showers and thunderstorms this
afternoon/evening, and again on Sunday.

2. Low, but non-zero, chance for damaging winds or localized
flooding concerns.

Discussion:

Remainder of this afternoon:

Convection has been pretty sparse thus far. SPC mesoanalysis page
has sfc based and MLCAPE values maximized in middle TN up into
the northern plateau which is where the strongest storms are right
now. Further east in the TN valley and across the mountains, CAPE
is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range
at 2pm. Any storms that develop in these areas will need to be
monitored for the potential of some damaging winds as cores
collapse. This should be an isolated threat however as storms
shouldn't be widespread nor terribly strong to begin with. Storm
motions aren't much at all so any storms that linger over an area
for an extended amount of time will present a localized threat of
flash flooding as well. This would most likely be in the northern
plateau areas where greater instability will support stronger and
more prolonged updrafts.

Tonight into Sunday:

Longwave, low-amplitude upper troughing was in place across the
Great Lakes region this afternoon, with embedded shortwave energy
lifting northeast towards Maine through late tonight. Surface high
pressure over Iowa and southern Wisconsin this afternoon, will
follow in the footsteps of this shortwave, sliding east across
Michigan and western New York through the overnight hours. The
implications of this are that a weak front, still located to our
north this afternoon, is not likely to make significant headway
south since surface high pressure isn't really building in behind
but rather just shifting east. As such, do not have much of any
relief in dewpoints or temperatures in the forecast for tonight or
Sunday. Believe that tomorrow will be similar to today with
respect to afternoon highs and probably just as muggy.

Having said that, there is one notable difference for tomorrow I
believe. The departing Maine shortwave knocks the heights down a bit
on the Bermuda high off the coast of the Carolinas while a western
ridge over Nevada retrogrades towards the western seaboard a bit.
This allows a weak trough/height falls to develop over the mid and
lower Mississippi river valley on Sunday, extending east into middle
and eastern TN as well. Meanwhile moist southwest low level flow
continues into the region. All indications are that this will be
enough to allow for more widespread convection to develop across the
forecast area on Sunday. Wouldn't say confidence is extremely
high as guidance told a similar story for Friday and then again
for today, neither of which (at least so far today) have been home
runs. Still think typical summertime diurnal trends will win out
initially, which showers and thunderstorms developing over the
mountains and plateau areas by midday or early afternoon at the
latest, but with height falls aloft coverage in the lower
elevations should be higher.

Stuck close to NBM guidance for temps tomorrow, which was roughly
the middle of temp guidance. GFS and HiRESFV3 are both a touch
warmer, with many places in the low 90s, which could be accurate if
convective trends don't pan out as forecast.

CD

.LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. High rain chances in a very moist environment Monday through at
least Tuesday and possibly Wednesday, with some potential for heavy
rain and flooding as the remnants of Fred approach and then move
through the eastern Tennessee Valley and southern Appalachians.

2. A more typical summer pattern of afternoon showers and
thunderstorms with near normal temperatures Thursday through
Saturday.

Sunday night and Monday the forecast area becomes more influenced by
upper trough to the west with upper ridging along southeast coast
retreating some. Also a surface inverted trough to the west remains
mainly west of the area. This should keep the main precip axis along
the western part of the area or plateau and points west in middle
TN. Heavy rainfall could affect this area as Precipitable water
values are high...up to 2 inches. Fred's track continues to
change slowly with it moving into AL early Tuesday. The GFS model
wants to quickly dissipate it over the southeast states Tuesday
after it moves inland. The ECMWF keeps a compact system over AL
Tuesday and shifts the heavy precipitation northeast into the
eastern Tennessee Valley and especially eastern mountains Tuesday
and Wednesday, then lingering over the mountains Wednesday night
early Thursday. Canadian Model is faster with system bringing the
significant moisture and rainfall northeast from southern AL late
Monday night into early Wednesday toward Georgia and Carolinas but
affecting mostly the eastern part of the forecast area. Think
this might be the best solution with moderate to heavy rainfall
across much of the southeast and eastern sections, especially SW
NC and the eastern Tennessee mountains. Rain chances will be high
over the entire area Tuesday and Tuesday night.

From about Wednesday night through Saturday some models rebuild the
ridge over the Southeast states once again with moisture levels
still high. Other model guidance keeps area in the upper trough.
Will keep scattered afternoon showers and thunderstorms with highs
close to normal values.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered thunderstorms continue this evening but should decrease
in coverage after 03-04z. Fog will be possible at any sites that
receive measurable rainfall this evening, but with all sites
remaining dry as of this forecast issuance, will hold off on
adding any fog to the forecast. Additional widespread scattered
thunderstorms are forecast late in the period on Sunday afternoon
and evening.

JB

&&

.PREV DISCUSSION...
/ISSUED 317 PM EDT Sat Aug 14 2021/
SHORT TERM...

Key Messages:

1. Diurnally driven showers and thunderstorms this
afternoon/evening, and again on Sunday.

2. Low, but non-zero, chance for damaging winds or localized
flooding concerns.

Discussion:

Remainder of this afternoon:

Convection has been pretty sparse thus far. SPC mesoanalysis page
has sfc based and MLCAPE values maximized in middle TN up into
the northern plateau which is where the strongest storms are right
now. Further east in the TN valley and across the mountains, CAPE
is less, but DCAPE values were in the 1,000 - 1,2000 J/kg range
at 2pm. Any storms that develop in these areas will need to be
monitored for the potential of some damaging winds as cores
collapse. This should be an isolated threat however as storms
shouldn't be widespread nor terribly strong to begin with. Storm
motions aren't much at all so any storms that linger over an area
for an extended amount of time will present a localized threat of
flash flooding as well. This would most likely be in the northern
plateau areas where greater instability will support stronger and
more prolonged updrafts.

Tonight into Sunday:

Longwave, low-amplitude upper troughing was in place across the
Great Lakes region this afternoon, with embedded shortwave energy
lifting northeast towards Maine through late tonight. Surface high
pressure over Iowa and southern Wisconsin this afternoon, will
follow in the footsteps of this shortwave, sliding east across
Michigan and western New York through the overnight hours. The
implications of this are that a weak front, still located to our
north this afternoon, is not likely to make significant headway
south since surface high pressure isn't really building in behind
but rather just shifting east. As such, do not have much of any
relief in dewpoints or temperatures in the forecast for tonight or
Sunday. Believe that tomorrow will be similar to today with
respect to afternoon highs and probably just as muggy.

Having said that, there is one notable difference for tomorrow I
believe. The departing Maine shortwave knocks the heights down a bit
on the Bermuda high off the coast of the Carolinas while a western
ridge over Nevada retrogrades towards the western seaboard a bit.
This allows a weak trough/height falls to develop over the mid and
lower Mississippi river valley on Sunday, extending east into middle
and eastern TN as well. Meanwhile moist southwest low level flow
continues into the region. All indications are that this will be
enough to allow for more widespread convection to develop across the
forecast area on Sunday. Wouldn't say confidence is extremely
high as guidance told a similar story for Friday and then again
for today, neither of which (at least so far today) have been home
runs. Still think typical summertime diurnal trends will win out
initially, which showers and thunderstorms developing over the
mountains and plateau areas by midday or early afternoon at the
latest, but with height falls aloft coverage in the lower
elevations should be higher.

Stuck close to NBM guidance for temps tomorrow, which was roughly
the middle of temp guidance. GFS and HiRESFV3 are both a touch
warmer, with many places in the low 90s, which could be accurate if
convective trends don't pan out as forecast.

CD

LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. High rain chances in a very moist environment Monday through at
least Tuesday and possibly Wednesday, with some potential for heavy
rain and flooding as the remnants of Fred approach and then move
through the eastern Tennessee Valley and southern Appalachians.

2. A more typical summer pattern of afternoon showers and
thunderstorms with near normal temperatures Thursday through
Saturday.

Sunday night and Monday the forecast area becomes more influenced by
upper trough to the west with upper ridging along southeast coast
retreating some. Also a surface inverted trough to the west remains
mainly west of the area. This should keep the main precip axis along
the western part of the area or plateau and points west in middle
TN. Heavy rainfall could affect this area as Precipitable water
values are high...up to 2 inches. Fred's track continues to
change slowly with it moving into AL early Tuesday. The GFS model
wants to quickly dissipate it over the southeast states Tuesday
after it moves inland. The ECMWF keeps a compact system over AL
Tuesday and shifts the heavy precipitation northeast into the
eastern Tennessee Valley and especially eastern mountains Tuesday
and Wednesday, then lingering over the mountains Wednesday night
early Thursday. Canadian Model is faster with system bringing the
significant moisture and rainfall northeast from southern AL late
Monday night into early Wednesday toward Georgia and Carolinas but
affecting mostly the eastern part of the forecast area. Think
this might be the best solution with moderate to heavy rainfall
across much of the southeast and eastern sections, especially SW
NC and the eastern Tennessee mountains. Rain chances will be high
over the entire area Tuesday and Tuesday night.

From about Wednesday night through Saturday some models rebuild the
ridge over the Southeast states once again with moisture levels
still high. Other model guidance keeps area in the upper trough.
Will keep scattered afternoon showers and thunderstorms with highs
close to normal values.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  88  72  85  71 /  50  70  70  70  50
Knoxville McGhee Tyson Airport, TN  71  89  70  85  69 /  50  70  50  70  40
Oak Ridge, TN                       70  88  71  84  69 /  50  70  50  70  40
Tri Cities Airport, TN              68  86  68  83  67 /  40  60  40  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 14, 2:20 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
320 PM EDT Sat Aug 14 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
320 PM EDT Sat Aug 14 2021 /220 PM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will continue
this afternoon and evening. Chances for severe weather are low
overall, but there is a chance a couple of storms could produce
some damaging winds or localized heavy rains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely through Thursday. The main
impact of these storms is expected to be heavy rainfall and the
potential for flooding. Some storms may also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

CD/TD

In the hours before

Local storm report, Aug 14, 7:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             3 SE LAKE FOREST        35.90N 83.83W
08/14/2021  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

&&
Local storm report, Aug 14, 7:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 NE MOUNT CARMEL       36.59N 82.61W
08/14/2021                   HAWKINS            TN   TRAINED SPOTTER

            TREES DOWN ALONG CARTERS VALLEY RD. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Aug 14, 7:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 N LAKE FOREST         35.94N 83.87W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREES BLOCKING ROAD AT MCNUTT RD AND
            SEVIERVILLE PIKE.

&&
Local storm report, Aug 14, 7:52 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     2 W LAKE FOREST         35.93N 83.90W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREE DOWN BLOCKING BOTH LANES AT CHAPMAN HWY
            AND FRONDA LN.

&&
Special weather statement, Aug 14, 8:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
912 PM EDT Sat Aug 14 2021

TNZ069-150200-
Knox TN-
912 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern Knox
County through 1000 PM EDT...

At 912 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Knoxville, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Halls and Maloneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3617 8392 3617 8391 3616 8391 3617 8390
      3617 8388 3605 8379 3603 8392 3611 8403
      3612 8403 3614 8401 3619 8394
TIME...MOT...LOC 0112Z 149DEG 7KT 3609 8394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Garuckas
Local storm report, Aug 14, 8:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     LAKE FOREST             35.93N 83.87W
08/14/2021                   KNOX               TN   911 CALL CENTER

            TREE DOWN BLOCKING ROAD AT SEVIERVILLE PIKE
            AND LINDY DR.

&&

The radar

The Knoxville radar (KMRX), 92 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 14, 8:15 PM EST
Where
Scott County, 1.31 mi WSW of Starnes
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -82.640

Five trees were blown down between Clinchport and the Fort Blackmore area.

Thunderstorm Wind, Lee

When
August 14, 8:45 PM EST
Where
Lee County, 0.55 mi W of Dryden
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.770, -82.940

A few trees were blown down around Dryden.

Thunderstorm Wind, Lee

When
August 14, 8:55 PM EST
Where
Lee County, 0.89 mi NW of Mc Lims Store
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.660, -83.390

A few trees were blown down between Rose Hill and Ewing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970814, 970815, 970816.